Erectile dysfunction (ED) is when you have trouble getting an erection or holding it long enough to have sex. Xanax, like certain other medications, may cause ED. Xanax (alprazolam) is a type of prescription drug called a benzodiazepine, and it can affect your brain and your body. Both are involved in sexual performance ability. Read on to learn more about the connection between ED and Xanax.
The Xanax-ED connection
One of the most common reasons for ED is poor blood flow to the penis, but medications such as Xanax can affect your sex drive to also cause ED. While there haven’t been enough studies to show exactly how Xanax leads to ED, we do know that there’s a connection.
Xanax is mainly used to treat generalized anxiety disorder and panic disorder. It can also be used to treat anxiety associated with depression, certain sleep disorders, and alcohol withdrawal. This is because Xanax is a depressant, which means it slows down your central nervous system (CNS). It affects chemicals called neurotransmitters that send messages between cells in your brain. CNS suppression also affects nerve impulses throughout your body.
Because Xanax depresses your CNS, it can lower your libido, or sex drive. Decreased libido can make it difficult for you to get an erection.
Anxiety, depression, and ED
Xanax may not be the only factor contributing to ED here. If you take Xanax to treat anxiety or depression, that condition could be causing your ED instead.
The relationship between anxiety and depression and ED is complex. Anxiety and depression can cause ED even if you don’t take Xanax or any other medication. And the opposite is also true: Having ED may make depression or anxiety worse. To learn more, read about stress, anxiety, and erectile dysfunction.
This complex relationship is why it’s important to work with your doctor to find exactly what’s causing your ED. It helps to find out which came first, your ED or your anxiety or depression.
If you had ED before taking Xanax and you’re taking the drug to treat anxiety or depression, you might want to give it some time. The anxiety or depression may be causing sexual issues, so Xanax may actually help resolve the ED.
But if you didn’t have ED before taking Xanax, the drug may or may not be the cause. Getting and keeping an erection depends on many systems in your body. Your hormonal system, vascular system, and central nervous system each play a crucial role. A problem with any one of them can interfere with an erection. Because erections are so complex, it’s important to have an accurate assessment of the problem so you can get treatment for your specific needs. Your first step should be to talk to your doctor.
Other causes of ED
Determining the cause of your ED can be a process. Besides Xanax and mental health conditions, many other factors can also cause ED. Often, ED involves a combination of factors. These can include:
Several types of other drugs can cause ED, such as selective serotonin reuptake inhibitors (SSRIs). Make sure that your doctor knows about all the medications you currently take. That information can help them decide if one of your other medications is the culprit.
If you’re an older adult, your body may process drugs more slowly than it did when you were younger. If this is the case, the levels of Xanax in your body could be higher than expected. Higher levels of Xanax could increase CNS depression, which might lead to ED.
Besides anxiety and depression, other health conditions that can cause ED include:
- blood circulation disorders
- diabetes or metabolic syndrome
- enlarged prostate or prostate cancer treatment
- heart disease
- injuries to the pelvis or spinal cord
- low testosterone levels
- multiple sclerosis
- Parkinson’s disease
- Peyronie’s disease
- sleep disorders
Your daily habits and lifestyle can also affect your sexual function. Factors that can cause erectile problems include:
- drinking excessive amounts of alcohol
- substance abuse
- lack of exercise
Your doctor can help you figure out if your ED is related to Xanax, or if it’s caused by something else. Once your doctor finds the true cause of your ED, you can work together to create a treatment plan. For this plan, your doctor may suggest the following options:
Watch and wait: If Xanax is causing your ED, it’s possible that your symptoms will ease up as your body adjusts to the new medication. Your doctor may suggest waiting a bit to see if the ED goes away on its own.
Dosage adjustment: If your doctor decides that Xanax is the problem, they may adjust your dosage. Lowering your dosage might resolve the problem. Be sure to follow your doctor’s instructions carefully.
Medication change: If neither of the above options works, your doctor may recommend a different medication for your anxiety, depression, or sleep disorder. To learn more, read about the different drugs for anxiety.
ED medication: If switching from Xanax to another medication doesn’t work, another option is medication to treat the ED itself. Several different drugs are available that can help relieve this condition.
Take your own actions
As your treatment plan takes effect, you can take steps to relieve other factors that might be contributing to your ED. For instance:
- Try stress reduction techniques.
- If you smoke, ask your doctor to help you stop.
- Get a little exercise each day.
- Follow a healthy diet.
- Skip the alcohol.
- Aim for a full night’s sleep. If you have sleep apnea, consider using a CPAP machine.
Talk with your doctor
Xanax use is connected to erectile dysfunction, but several other factors may be at play as well. Your doctor is your best bet in finding a solution to your ED problem. During your visit, be sure to ask any questions you have. These may include:
- Do you think Xanax or another medication is causing my ED?
- If Xanax is causing my ED, how long will the ED last?
- Are there other anxiety medications I can take that won’t cause ED?
- What medications or procedures are available to treat my ED?
- What lifestyle changes would you suggest to help relieve my ED problem?